Michigan, 2006

Flash Flood and Hail in Michigan, September 13, 2006

September 13, 2006 · NWS DTX · 6 events in 5 counties and zones

5 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 13, 1:18 PM EST, 50 minutes earlier.

Area forecast discussion, Sep 13, 1:18 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
218 PM EDT WED SEP 13 2006

.AVIATION...

A BROAD SURFACE LOW IS LOCATED FROM WESTERN LAKE ONTARIO TO
SOUTHEAST MICHIGAN WITH ONE TROUGH EXTENDING TO SOUTHERN LAKE
MICHIGAN AND ANOTHER TROUGH EXTENDING SOUTH THROUGH OHIO. AN
UPPER LOW IS LOCATED OVER INDIANA WITH A SIGNIFICANT DRYSLOT
EXTENDING ACROSS WESTERN OHIO INTO SOUTHEAST MICHIGAN. THIS DRYSLOT
IS ALLOWING FOR SOME BREAKS IN THE CLOUD COVER WITH TEMPS IN THE
DETROIT AREA REACHING THE LOW 70S AND CAUSING SURFACE BASED CAPES TO
CLIMB TO AROUND 1100 J/KG. SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO CONTINUE TO FILL IN AS INSTABILITY INCREASES ACROSS THE
FAR SOUTHEASTERN PORTION OF THE STATE...WITH STORMS FOCUSED ALONG
THE LOW LEVEL CONVERGENT AXIS. THE NORTHERN TAF SITES WILL CONTINUE
TO STRUGGLE WITH LOW CIGS/VISBYS THIS AFTERNOON AS THEY REMAIN ON
THE NORTH SIDE OF THE SURFACE LOW. SOME SCATTERED DEFORMATION
SHOWERS WILL CONTINUE INTO THE EARLY EVENING BEFORE SHIFTING EAST
AND IMPACTING THE DETROIT AREA AIRPORTS THROUGH AROUND 06Z.

A SIGNIFICANT AMOUNT OF LOW LEVEL MOISTURE WILL REMAIN TRAPPED IN
THE BOUNDARY LAYER AGAIN TONIGHT WITH POOR AVIATION CONDITIONS
EXPECTED AGAIN. AS WE REMAIN UNDER BROAD CYCLONIC FLOW AT THE
SURFACE MOST LOCATIONS WILL ENCOUNTER IFR CONDITIONS. WEAK
COOLING BELOW 850MB WILL ALSO WORK INTO THE NORTHERN TAF SITES OVERNIGHT
WHICH MAY CAUSE SOME LIGHT DRIZZLE AS THE NEARLY SATURATED COLUMN
COOLS.

THURSDAY WILL BRING A GRADUAL IMPROVEMENT IN AVIATION CONDITIONS AS
HIGH PRESSURE BUILDS INTO THE CENTRAL GREAT LAKES AND HELPS TO SCOUR
OUT THE LOW LEVEL MOISTURE.

&&

.PREV DISCUSSION...ISSUED 400 AM EDT WED SEP 13 2006

SHORT TERM...TODAY AND TONIGHT

UPPER LEVEL LOW CURRENTLY OVER NORTH CENTRAL ILLINOIS WILL MOVE EAST
JUST SOUTH OF MICHIGAN SOUTHERN BORDER TO WESTERN PENNSYLVANIA BY
THURSDAY MORNING.  IN THE MEANTIME...A BROAD SURFACE LOW WILL MOVE
ALONG A STATIONARY SURFACE FRONT STRETCHING ALONG A I96 TO M59 CORRIDOR
DURING THE DAY.

A BAND OF SHOWERS AND THUNDERSTORMS ON THE NORTHERN PERIPHERY OF THE
UPPER LOW ARE CURRENTLY ROTATING THROUGH LOWER MICHIGAN RIGHT NOW.
THESE SHOULD LIFT NORTH OF THE DETROIT AREA BY ABOUT 6AM.  THE
SHOWER ACTIVITY WILL BECOME MORE STATIONARY DURING THE DAY ACROSS
THE SAGINAW VALLEY/THUMB REGION AS A DEFORMATION ZONE ALONG AND
NORTH OF I69 SETS UP.  FURTHER SOUTH...DEEP MOISTURE WILL BE CUT OFF
AS DRY SLOT WORKS ITS WAY AROUND UPPER LOW.   SHOULD SEE A DECREASE
IN ACTIVITY THIS MORNING SOUTH BEFORE DIURNAL HEATING DESTABILIZES
ATMOSPHERE THIS AFTERNOON AS SURFACE LIS DROP TO ABOUT MINUS 3 AND
K INDICES HOVER AROUND 30.  WILL THEN SEE AN INCREASE IN SHOWER AND
THUNDERSTORM ACTIVITY.

FOG WILL BE A PROBLEM THIS MORNING...ESPECIALLY ALONG AND NORTH OF
FRONT AS VISIBILITIES HAVE BEEN BETWEEN 1/4 AND 2 MILES WHILE TO THE
SOUTH GENERALLY 3 MILES OR HIGHER.  FOG SHOULD SLOWLY LIFT TO 3
MILES OR BETTER BY THIS AFTERNOON ACROSS THE SAGINAW VALLEY AND
THUMB.  WILL ALSO CARRY CHANCE OF THUNDERSTORMS NORTH OF FRONT WHERE
K INDICES WILL REMAIN IN THE LOW 30S AND TOTAL TOTALS IN THE MID 40S.

AS THE UPPER LOW MOVES TO THE EAST TONIGHT WILL SEE SHOWER ACTIVITY
IN THE DEFORMATION ZONE TO SLOWLY WEAKEN.  WILL TAPER PRECIP OFF
OVERNIGHT.

CURRENT FORECAST TEMPS LOOK ON TARGET SO WONT CHANGE.

LONG TERM...

UPPER LOW/TROUGH WILL BE SLIDING EAST INTO THE MID ATLANTIC
STATES ON THURSDAY. STILL SOME LINGERING 850-500 MB THERMAL
TROUGHING AROUND OVER SOUTHEAST MICHIGAN THURSDAY MORNING INTO THE
EARLY AFTERNOON HOURS AND HAVE THUS INCREASED CLOUD COVER AND
TWEAKED MAXES DOWN A DEGREE. SKIES SHOULD CLEAR OUT THURSDAY
EVENING/NIGHT AS RIDGING AT ALL LEVELS BUILDS INTO THE CENTRAL
GREAT LAKES. LINGERING LOW LEVEL MOISTURE AND IDEAL RADIATING
CONDITIONS SHOULD LEAD TO AT LEAST PATCHY FOG...AS INDICATED IN
THE GFS/NAM SURFACE CPDS.

MAJOR PATTERN SHIFT TO TAKE PLACE OVER THE WESTERN CONUS AS CURRENT
RIDGE (591 DAM AT 500 MB) WILL BE REPLACED BY AN ANOMALOUSLY DEEP
UPPER LEVEL TROUGH (AT LEAST -3 STANDARD DEVIATIONS) BY FRIDAY. NO
PROBLEMS OVER THE CENTRAL GREAT LAKES FRIDAY-SATURDAY AS 00Z
EUROPEAN INDICATES THE 500 MB RIDGE AXIS OVERHEAD DURING THAT
TIME-FRAME. RIDGE AXIS SLIDES INTO THE EASTERN GREAT LAKES ON SUNDAY
WITH 850 MB TEMPS WARMING TO AROUND 16 C OVER SOUTHERN LOWER
MICHIGAN. WITH THE INCREASING SOUTHWEST GRADIENT OUT AHEAD OF
UPSTREAM COLD FRONT...MAXES SHOULD BE ABLE TO CLIMB INTO THE MID 80.
BASED ON THE 00Z EUROPEAN...ALLOWING FOR ONE MORE WARM DAY (UPPER
70S) ON MONDAY (850 MB TEMPS 12-14 C) STILL LOOKS GOOD AS UPPER LOW
TRACKS INTO ONTARIO MONDAY NIGHT. GOOD LOW LEVEL COLD ADVECTION ON
TUESDAY...AS 850 MB TEMPS FORECASTED TO DROP INTO THE LOW SINGLE
NUMBERS (C). EVEN SO...THE BOUNDARY LAYER SHOULD BE WELL MIXED
(ABOVE 850 MB)...WHICH WOULD ALLOW MAXES TO RISE INTO THE MID 60S.
NO CHANGES MADE TO THE WX WITH CHANCE POPS MONDAY THROUGH TUESDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DRC
LONG TERM....SF
AVIATION...KEK

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Sep 13, 3:27 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
427 AM EDT WED SEP 13 2006

MIZ047>049-053>055-060>063-068>070-075-076-082-083-140830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
427 AM EDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER
IS NOT EXPECTED BUT LOCALIZED HEAVY RAINFALL IS POSSIBLE...ALONG
WITH SMALL HAIL...ESPECIALLY TOWARD THE OHIO BORDER. THUNDERSTORMS
THAT DEVELOP TODAY WILL MOVE NORTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-140830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
427 AM EDT WED SEP 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AS AN UPPER
LEVEL LOW TRACKS ACROSS THE NORTHERN OHIO VALLEY. SEVERE WEATHER
IS NOT EXPECTED...BUT SMALL HAIL IS POSSIBLE...ESPECIALLY OVER THE
MICHIGAN WATERS OF LAKE ERIE. THUNDERSTORMS THAT DEVELOP TODAY
WILL MOVE NORTHEAST AROUND 10 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ON MONDAY AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 13 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood. Local standard time, as filed.

Hail, Oakland

When
September 13, 2:08 PM EST
Where
Oakland County, Commerce
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.583, -83.483

Hail, Wayne

When
September 13, 2:45 PM EST to 3:00 PM EST
Where
Wayne County, Detroit
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.333, -83.067

Hail, Macomb

When
September 13, 2:55 PM EST
Where
Macomb County, Warren
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.517, -83.000

Hail, Washtenaw

When
September 13, 2:57 PM EST
Where
Washtenaw County, Ann Arbor
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.283, -83.733

Flash Flood, Wayne

When
September 13, 3:10 PM EST to 5:00 PM EST
Where
Wayne County, Detroit
Reported by
BROADCAST MEDIA
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rains with rates approaching 2 inches per hour over the downtown area. Broadcast Media reported on flooding along I-75 from 5 Mile to 7 Mile Rd. Trained spotters also reported street flooding in Westland and in Canton Township.

Hail, Livingston

When
September 13, 4:25 PM EST
Where
Livingston County, Brighton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.533, -83.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531275, 5531272, 5531273, 5531276, 5531274, 5531277.